MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) OG CMPLX XTRASOFT COIL 4X8; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC (MEXICO) OG CMPLX XTRASOFT COIL 4X8; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640CX0408
Medical Device Problem Codes Off-Label Use (1494); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Based on the product analysis completed on 11-jan-2019, this event now meets the required criteria for mdr reporting as a "malfunction".(b)(4); the ifu states that the device is indicated for embolizing intracranial aneurysms and other vascular malformations such as arteriovenous malformations and arteriovenous fistulae of the neurovasculature.The device was used at the right internal thoracic artery.[complaint conclusion]: as reported by a healthcare professional, during a coil embolization of a multiple aortopulmonary collateral artery (mapca) at the right internal thoracic artery, the shape of the 4mm x 8cm orbit galaxy complex xtrasoft (640cx0408/7650566) hydraulic coil did not fit in the target lesion; the coil was resheathed and reinserted, but the coil would not exit the introducer.Therefore, the coil was replaced, and the procedure was completed successfully without further incident.No patient complications occurred as a result of the event.The surgery was not delayed due to the event and additional intervention was not required.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu).It was not reported if an adequate and continuous flush was maintained through the microcatheter, but the device was reportedly prepped and used as per ifu.No visible product defect/damage was noted prior to the event, but it was not reported if the device appeared damage during use or after removal.No unintended detachment was observed in the vessel or in the microcatheter.A progreat (terumo) microcatheter and trufill dcs syringe were also used in the case.An approach was taken from the right femoral artery with a 4f sheath introducer.An angiocatheter was approached to the targt lesion and the concomitant microcatheter was inserted into the angiocatheter and advanced.Several competitor coils and some galaxy coils were implanted prior to the event.No further information could be obtained.A non-sterile og cmplx xtrasoft coil 4x8 was received coiled inside of a plastic bag.The device was received in two pieces.The first piece consisted of the delivery wire and hub and the second piece consisted of the introducer tube, gripper, and embolic coil.The embolic coil was located inside of the introducer.The hypotube was inspected and was found broken at 147.6 centimeters (cm) and kinked at 146.0 cm from the proximal end.The introducer was received unzipped.The distal end of the introducer was found saturated with dried blood.The support coil and gripper were visually inspected, and no damages were observed.The embolic coil was found stuck inside of distal end of the introducer tube.The embolic coil did not present any obvious indication of damages during visual inspection.The introducer, support coil, gripper, and embolic coil were received were inspected under microscope, and no damages were observed.The residues of dried blood visually detected at the distal end of the introducer were confirmed.The outer diameter (od) of the delivery tube was measured and was found within specification.Functional testing could not be performed due to the condition of the received device.The functional test cannot be performed due the condition of the received device.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The customer report that the coil was impeded in the introducer was confirmed since the embolic coil was found stuck inside of the introducer.However, functional testing could not be performed due to the separated condition of the received device.The presence of dried blood in the introducer suggests that an insufficient flush was maintained.The instructions for use (ifu) states that continuous infusion of an appropriate flush solution is required for optimal performance.Insufficient flush allows blood to back-flow into the device, which can cause resistance.The exact circumstances surrounding the observed separation of the device cannot be determined based on the condition of the returned device.However, it is likely that excessive force was applied to the device, possibly in an attempt to overcome the reported resistance.The separation could also have occurred during processing after the reported event.Impeded in introducer is a known potential product failure associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Per the ifu, ¿insert the coil introducer through the second rhv and seat the tip into the hub of the infusion catheter.Caution: the placement of the coil introducer must not interrupt continuous flush.If interruption occurs and/or blood flows into the hub of the infusion catheter, reestablish proper flushing rates before proceeding.Lightly lock the second rhv onto the coil introducer, taking care not to crush the coil introducer.While holding the tab and the delivery tube with one hand, slide the zipper distally to the stopper.Caution: failure to hold the tab and the delivery tube could result in the delivery tube moving out of the coil introducer and exposing the flexible section of the delivery tube or exposing the coil.Introduce the detachable coil into the infusion catheter by gently pushing the delivery tube into the port at the proximal end of the coil introducer until the blue flexible portion of the delivery tube is well inside the infusion catheter hub.¿ neither the product analysis nor the device history review suggests that the failure could be related to the manufacturing process of the unit.100% of devices are inspected at final assembly, including advancing the embolic coil out of the introducer and retracting it back.In addition, 100% of devices are inspected in-process for damage.Thus, it is unlikely that the device left the manufacturing facility with the observed issues.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, such as device manipulation and insufficient flush, may have contributed to the reported failure and damages noted to the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of a multiple aortopulmonary collateral artery (mapca) at the right internal thoracic artery, the shape of the 4mm x 8cm orbit galaxy complex xtrasoft (640cx0408/7650566) hydraulic coil did not fit in the target lesion; the coil was resheathed and reinserted, but the coil would not exit the introducer.Therefore, the coil was replaced, and the procedure was completed successfully without further incident.No patient complications occurred as a result of the event.The surgery was not delayed due to the event and additional intervention was not required.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu).It was not reported if an adequate and continuous flush was maintained through the microcatheter, but the device was reportedly prepped and used as per ifu.No visible product defect/damage was noted prior to the event, but it was not reported if the device appeared damage during use or after removal.No unintended detachment was observed in the vessel or in the microcatheter.A progreat (terumo) microcatheter and trufill dcs syringe were also used in the case.An approach was taken from the right femoral artery with a 4f sheath introducer.An angiocatheter was approached to the target lesion and the concomitant microcatheter was inserted into the angiocatheter and advanced.Several competitor coils and some galaxy coils were implanted prior to the event.Evaluation of the returned device revealed separation of the delivery system.No further information could be obtained.

Brand Name
OG CMPLX XTRASOFT COIL 4X8
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua 32580
MX  32580
MDR Report Key8242208
Report Number1226348-2019-00819
Device Sequence Number11177116
Product Code KRD
UDI-Device Identifier10886704030638
UDI-Public10886704030638
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Catalogue Number640CX0408
Device Lot Number17650566
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/24/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/24/2018
Initial Report FDA Received Date01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1